High Wind, Central Cascade Foothills
- When
- December 12, 9:00 AM PST to 5:00 PM PST
- Where
- Central Cascade Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $450,000
- Reported by
- TRAINED SPOTTER
High wind knocked out power to about 16,000 customers in eastern King and Pierce counties. Several roads were blocked from downed trees.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
High wind knocked out power to about 16,000 customers in eastern King and Pierce counties. Several roads were blocked from downed trees. At least one house suffered damaged when a tree fell on it, but most of the other damage was due to trees falling on power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 12, 3:57 AM PST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
400 AM PST SUN DEC 12 2004...UPDATED WARNINGS.
.SYNOPSIS...STRONG OFFSHORE FLOW WILL DEVELOP EARLY THIS MORNING AND
CONTINUE THROUGH THIS EVENING. THIS WILL RESULT IN STRONG AND GUSTY
EAST WINDS...WITH LOCALLY DAMAGING WINDS LIKELY ALONG THE WEST
SLOPES OF THE CASCADES AND NEAR THE CASCADE FOOTHILLS. EXPECT A
GRADUALLY INCREASING CHANCE OF PRECIPITATION TONIGHT THROUGH TUESDAY
AS THE OFFSHORE FLOW WEAKENS AND LOW PRESSURE MOVES NORTH OF THE
AREA. A WEAK FRONT WILL BRING CLOUDS AND A CHANCE OF A LITTLE RAIN
WEDNESDAY NIGHT. HIGH PRESSURE WILL GIVE DRY CONDITIONS LATE IN THE
WEEK.
&&
.DISCUSSION...DEVELOPING MOUNTAIN WAVE CONDITIONS WILL GIVE LOCALLY
DAMAGING WINDS TO THE WEST SLOPES OF THE CASCADES...THE CASCADE
FOOTHILLS...AND TO THE KING AND PIERCE COUNTY AREAS EAST OF LAKE
WASHINGTON AND STATE ROUTE 167. WINDS WILL ALSO BECOME DAMAGING
ALONG THE NORTH COAST MID MORNING. THESE WINDS ARE PER MESOETA AND
HIGH RESOLUTION UNIVERSITY OF WASHINGTON MM5 MODELS. BEST TIME FOR
WIDESPREAD MOUNTAIN WAVE CONDITIONS IS BETWEEN ABOUT 10 AM UNTIL 9
PM THIS EVENING. AT ITS PEAK AROUND THE 21Z TO 00Z TIME FRAME...THE
4KM MM5 SHOWS THE WAVE MAKING IT OUT ALL THE WAY TO PUGET
SOUND...AND 35KT WITH GUSTS TO 55 KT OVER A FAIRLY LARGE REACH OF
THE CASCADE FOOTHILLS. HENCE ISSUED A HIGH WIND WARNING EARLY THIS
MORNING BASED ON THE ABOVE SCENARIO.
CURRENT MAX TEMP FORECAST FOR THIS AFTN AND LOW POPS THRU THIS
EVENING LOOK GOOD BASED ON STRONG OFFSHORE PRES GRADIENTS. THE MTN
WAVE ACTIVITY AND OFFSHORE FLOW DECREASES RAPIDLY OVERNIGHT AS A NEG
TILT WARM FRONT NOW OFF SW OREGON PASSES THROUGH THE AREA AS THE
PARENT LOW NEAR 40N/135W LIFTS NWD AND GETS ABSORBED BY THE NEXT
DEVELOPING SYSTEM NOW NEAR 38N/151W.
AFTER THE NEXT SYSTEM ABSORBS THE LEAD LOW IT MOVES NE INTO NRN
VANCOUVER ISLAND MON NIGHT. ITS FRONT DRAGS THRU MON NIGHT
GIVING GOOD S/SE GALE FLOW ON THE COAST AND WINDY CONDITIONS IN THE
N INTR BEFORE THE FRONT SWEEPS THRU BRINGING ONSHORE FLOW TUE. THE
GOING FORECAST LOOKS PRETTY GOOD FOR THIS SYSTEM.
THE NEXT FRONT...NOW NEAR THE DATE LINE...APPEARS DESTINED TO
MOVE THRU THE AREA WED NIGHT...BUT IT WILL BE ENCOUNTERING AN
AMPLIFYING LONG WAVE RIDGE BETWEEN 125W-130W. AT FIRST GLANCE THE
HIGH 500MB HEIGHTS AND SURFACE PRESSURES WOULD MEAN LITTLE PCPN
MAKING IT BEYOND THE COAST. BUT BASED ON 5 GFS RUNS IN A ROW SHOWING
SOME CLOUDS AND MOISTURE MAKING IT INTO THE INTERIOR...CANT
COMPLETELY GO CLEAR AND DRY. FOR NOW WILL NUDGE TO CHANCE POPS COAST
AND SLGT CHC POPS INLAND WED NIGHT AND WILL INCREASE CLOUDS.
AFTER THE WEAK SHORT WAVE PASSES EAST EARLY THU...STRONG HIGH PRES
125W-130W AND LIGHT PRES GRADIENTS WILL GIVE DRY CONDITIONS TO THE
AREA. THERE IS A RISK OF STAGNATION AND MORE WIDESPREAD FOG THAN
CURRENTLY INDICATED...BUT GIVEN THE LEAD TIME WILL WORK THROUGH
SHORT TERM PROBLEMS BEFORE CONTEMPLATING CHANGES TO NEXT WEEKS
FORECAST.
ALBRECHT
&&
.AVIATION...STRONG OFFSHORE PRESSURE GRADIENTS WILL DEVELOP TODAY
WITH HIGH PRES E OF THE CASCADES AND LOW PRESSURE OFF THE COAST. A
MOUNTAIN WAVE EVENT IS EXPECTED TO DEVELOP OVER THE W SLOPES OF THE
CASCADES AND POSSIBLY SPREAD LOCALLY TO THE LOWLANDS OF WRN WA.
EXPECT WIND SHEAR AND TURBULENCE...WITH LCL LLWS POSSIBLE AFT 20Z.
STRONG WINDS WILL BEGIN TO SUBSIDE AFT 06Z. MERCER.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
.FLOOD WARNINGS REMAIN IN EFFECT FOR SOME RIVERS IN NRN/CENTRAL
WRN WA.
.HIGH WIND WARNING 10 AM-9 PM TODAY FOR THE WEST SLOPES OF
THE CASCADES AND PASSES...THE CASCADE FOOTHILLS...FOR KING AND
PIERCE COUNTIES EAST OF LAKE WASHINGTON AND STATE ROUTE 167...
AND FOR THE NORTH COAST.
.GALE WARNING COAST...WEST ENTRANCE TO THE STRAIT...AND CENTRAL
STRAIT OF JUAN DE FUCA.
.SMALL CRAFT ADVISORY PUGET SOUND AND HOOD CANAL...ADMIRALTY
INLET...EAST ENTRANCE TO THE STRAIT...AND NORTH INLAND WATERS.
.KATX...VCP32/CSR32 OPERATIONAL.
&&
WEATHER.GOV/SEATTLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 520 AM PST SUN DEC 12 2004...CORRECTED END TIMES WAZ015-131300- NORTH COAST- 520 AM PST SUN DEC 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH COAST. .DAY ONE... A HIGH WIND WARNING IS IN EFFECT FROM 10 AM UNTIL 9 PM. SEE THE LATEST HIGH WIND WARNING...WWUS76...FOR DETAILS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. WAZ003-004-007-008-131300- CENTRAL CASCADE FOOTHILLS-NORTHERN CASCADE FOOTHILLS- SEATTLE METROPOLITAN AREA-TACOMA AREA- 520 AM PST SUN DEC 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADE FOOTHILLS AND FOR THE SEATTLE/TACOMA METRO AREAS EAST OF LAKE WASHINGTON AND STATE HIGHWAY 167. .DAY ONE... A HIGH WIND WARNING IS IN EFFECT FROM 10 AM UNTIL 9 PM FOR THE CASCADE FOOTHILLS AND FOR THE SEATTLE/TACOMA METRO AREAS EAST OF LAKE WASHINGTON AND HIGHWAY 167. SEE THE LATEST HIGH WIND WARNING...WWUS76...FOR DETAILS. A FLOOD WARNING REMAINS IN EFFECT FOR THE SNOQUALMIE RIVER IN KING COUNTY. SEE THE LATEST FLOOD STATEMENT...WGUS86...FOR DETAILS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. WAZ017-018-131300- WEST SLOPES CENTRAL CASCADES AND PASSES- WEST SLOPES NORTHERN CASCADES AND PASSES- 520 AM PST SUN DEC 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST SLOPES OF THE NORTH AND CENTRAL CASCADES AND PASSES. .DAY ONE... A HIGH WIND WARNING IS IN EFFECT FROM 10 AM UNTIL 9 PM. SEE THE LATEST HIGH WIND WARNING...WWUS76...FOR DETAILS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. WAZ005-006-131300- EVERETT AND VICINITY-NORTHWEST INTERIOR- 520 AM PST SUN DEC 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EVERETT AND VICINITY AND FOR THE NORTHWEST INTERIOR. .DAY ONE... FLOOD WARNINGS REMAIN IN EFFECT FOR THE SNOHOMISH RIVER IN SNOHOMISH COUNTY AND FOR THE SKAGIT RIVER IN SKAGIT COUNTY. SEE THE LATEST FLOOD STATEMENT...WGUS86...FOR DETAILS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ130-150-153-156-170-173-176-131300- 520 AM PST SUN DEC 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASHINGTON COASTAL WATERS AND FOR THE WEST ENTRANCE TO THE STRAIT OF JUAN DE FUCA. .DAY ONE... A GALE WARNING IS IN EFFECT. SEE THE LATEST COASTAL WATERS FORECAST...FZUS56...FOR DETAILS. .DAYS TWO THROUGH SEVEN... GALE FORCE WINDS ARE EXPECTED MONDAY AFTERNOON AND MONDAY NIGHT. SEE THE LATEST COASTAL WATERS FORECAST...FZUS56...FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ133-131300- 520 AM PST SUN DEC 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN INLAND WATERS. .DAY ONE... A GALE WARNING IS IN EFFECT. SEE THE LATEST COASTAL WATERS FORECAST...FZUS 56...FOR DETAILS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ131-131300- 515 AM PST SUN DEC 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL STRAIT OF JUAN DE FUCA. .DAY ONE... A GALE WARNING IS IN EFFECT. SEE THE LATEST COASTAL WATERS FORECAST...FZUS56...FOR DETAILS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. ALBRECHT WEATHER.GOV/SEATTLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
843 AM PST SUN DEC 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 AM NON-TSTM WND DMG 4 NE BLACK DIAMOND 47.35N 121.93W
12/12/2004 KING WA TRAINED SPOTTER
57 MPH WIND GUST DESTROYED A SMALL SHED.
&&
WEATHER.GOV/SEATTLE1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428733.